The Medical Letter on Drugs and Therapeutics
FROM
ISSUE
1430
In Brief: Ezogabine (Potiga) Toxicity
Download PDF:   US English
 Select a term to see related articles  Antiepileptics   Drug Safety   ezogabine   Potiga 

The FDA recently announced changes in the labeling of ezogabine (Potiga – GSK/Valeant) to warn about the risks of retinal abnormalities, possible vision loss, and bluish skin discoloration, all of which could be permanent.1

Ezogabine was approved in 2011 for adjunctive treatment of partial-onset seizures in adults.2 The FDA first warned about these risks in April 2013.3 At that time, skin discoloration had developed in 38 of an estimated 605 patients (6.3%) who had taken the drug (most for ≥2 years) in various studies. Retinal pigment abnormalities were found in 11 of 36 patients who had eye examinations; some of these patients had impaired visual acuity, but baseline visual acuity assessments were not available.

The new label recommends limiting the use of ezogabine to patients who have not responded adequately to several alternative antiepileptic drugs. Patients taking the drug should have a baseline eye exam and follow-up exams every 6 months.

© The Medical Letter, Inc. All Rights Reserved.
This article has been freely provided.